Texas, 2009

Hail and Damaging Winds in Texas, July 29, 2009

July 29, 2009 · NWS AMA · 6 events in 5 counties and zones

north central and eastern Texas Panhandle during the evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the south central...north central and eastern Texas Panhandle during the evening hours. The severe thunderstorms produced high winds and hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 5:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 29, 5:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED JUL 29 2009

.AVIATION...
FOR THE 00Z TAFS...LINE OF CONVECTION ACROSS THE WESTERN PANHANDLES
COULD AFFECT KDHT OVER THE NEXT 3 TO 4 HOURS. THESE STORMS SHOULD NOT
AFFECT KAMA AND KGUY UNTIL 01Z. UNDER ANY STORMS...MVFR CONDITIONS
ARE EXPECTED WITH BRIEF IFR CONDITIONS POSSIBLE UNDER THE STRONGEST
STORMS. A COLD FRONT CURRENTLY IN KANSAS SHOULD MOVE THROUGH THE
REGION BETWEEN 03 AND 12Z...AFFECTING KDHT AND KGUY FIRST...AND KAMA
1 TO 2 HOURS LATER. BEHIND THIS FRONT...IN ADDITION TO SHOWERS...LOW
CLOUDS AND POSSIBLY FOG IS EXPECTED TO DEVELOP RESULTING IN MVFR IF
NOT IFR CONDITIONS THAT WILL LAST THROUGH 15 TO 18Z.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 535 PM CDT WED JUL 29 2009/

UPDATE...
UPDATED THE FORECAST FOR SEVERE THUNDERSTORM WATCH 636. NO OTHER
MAJOR CHANGES TO THE FORECAST.

PREV DISCUSSION... /ISSUED 257 PM CDT WED JUL 29 2009/

DISCUSSION...
COLD FRONT NUDGING INTO SOUTHEASTERN COLORADO SHOULD ENTER THE
PANHANDLE REGION AROUND MIDNIGHT. AHEAD OF THIS FRONT...CONVECTION
MOVING OFF THE HIGHER TERRAIN OF NEW MEXICO AND COLORADO...WILL
PROPAGATE INTO THE PANHANDLE REGION. LIKE YESTERDAY...MODEST WIND SHEAR
VALUES COULD RESULT IN SOME SEVERE STORMS. UNLIKE YESTERDAY...LOW
AND MID CLOUDS ACROSS MUCH OF THE REGION HAVE MINIMIZED THE AMOUNT OF
DIURNAL HEATING...AND THEREFORE DO NOT EXPECT MUCH CONVECTIVE
INITIATION IN THE PANHANDLES.

MODELS HAVE BEEN TRENDING DRIER FROM THURSDAY THROUGH FRIDAY NIGHT.
THIS IS LIKELY DUE TO THE MORE STABLE AND DRIER AIR MASS BEHIND THE
FRONT. HOWEVER...WITH CONTINUED UPPER LEVEL SHORTWAVE TROUGHS
TRAVERSING THE HIGH PLAINS AND CONSIDERING THE RECENT TRENDS...AM
HESITANT TO REMOVE PRECIPITATION FOR ANY PERIOD. A PACIFIC COLD
FRONT SHOULD APPROACH THE REGION SATURDAY...THOUGH MODELS DISAGREE ON
IF IT WILL STALL NORTH OF THE REGION OR IN THE PANHANDLE REGION.
REGARDLESS OF THE SOLUTION...CHANCES FOR PRECIPITATION INCREASE
ESPECIALLY SATURDAY NIGHT THROUGH SUNDAY.

IN THE EXTENDED...GFS CONTINUES TO SHOW THE UPPER LEVEL RIDGE
BUILDING TO THE SOUTHEAST...CLOSER TO THE SOUTHERN HIGH PLAINS. THE
ECMWF...THOUGH IT CONTINUES TO FAVOR NORTHWEST FLOW IS SHOWING THE
RIDGE AXIS A LITTLE FURTHER TO THE EAST THAN PREVIOUS RUNS.
CONSIDERING THIS TREND...HAVE KEPT THE FORECAST DRY AFTER MONDAY
NIGHT.

FIRE WEATHER...
RECENT PRECIPITATION AND RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL
KEEP FIRE WEATHER CONCERNS LOW OVER THE NEXT SEVERAL DAYS.

HYDROLOGY...
FLASH FLOODING OCCURRED IN PALO DURO CANYON AND MANY LOCATIONS HAD
WELL OVER AN INCH YESTERDAY...LEAVING MUCH OF THE REGION WITH
SATURATED GROUND. ATMOSPHERIC MOISTURE...IN TERMS OF PRECIPITABLE
WATER...REMAINS WELL ABOVE SEASONABLE NORMAL. IN ADDITION...AN
APPROACHING COLD FRONT WILL PROVIDE AMPLE LIFT AND A FOCUS FOR
THUNDERSTORM DEVELOPMENT. ERGO...WIDESPREAD ADDITIONAL RAIN
BETWEEN A QUARTER AND A HALF AN INCH WILL BE POSSIBLE TONIGHT.
ISOLATED RAIN TOTALS ABOVE 1 INCH WILL ALSO BE POSSIBLE. WITH THE
SATURATED GROUND...ANY ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF
AND COULD LEAD TO HIGHER THAN NORMAL RISES IN SMALL STREAMS AND URBAN
AREAS. THEREFORE WILL CONTINUE THE FLASH FLOOD WATCH ACROSS THE
REGION THROUGH 18Z TOMORROW. THE FLASH FLOOD THREAT SHOULD BEGIN TO
DIMINISH TOMORROW AS THE AIR BEHIND THE COLD FRONT WILL BE
RELATIVELY STABLE LEADING TO LESS COVERAGE OF THUNDERSTORMS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11/16
Hazardous weather outlook, Jul 29, 4:45 PM CST, 2 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT WED JUL 29 2009

OKZ001>003-TXZ001>020-301100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
545 PM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN PANHANDLES
THROUGH 9 PM CDT AND FOR THE REST OF THE PANHANDLES THROUGH 1 AM CDT.
THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES. A FEW STORMS MAY BECOME SEVERE...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...
LOCALLY HEAVY RAINFALL IS EXPECTED. WITH MANY AREAS HAVING ALREADY
EXPERIENCED RAINFALL OVER THE PAST FEW DAYS...THE POTENTIAL FOR FLASH
FLOODING WILL EXIST. THEREFORE...A FLASH FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THURSDAY
THROUGH MONDAY NIGHT.  THESE STORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. EMERGENCY
MANAGEMENT OFFICIALS AND TRAINED SPOTTERS ARE REQUESTED TO REPORT
STORM REPORTS...FLOODING ISSUES AND RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN AMARILLO.

SJOHNSON

In the hours before

Local storm report, Jul 29, 5:03 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
603 PM CDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             FELT                    36.57N 102.78W
07/29/2009  E0.75 INCH       CIMARRON           OK   FIRE DEPT/RESCUE

            HAIL LASTED ABOUT 2 MINUTES.

&&

EVENT NUMBER AMA0900123

LG
Local storm report, Jul 29, 5:06 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             4 W FELT                36.57N 102.85W
07/29/2009  E1.00 INCH       CIMARRON           OK   LAW ENFORCEMENT

&&

EVENT NUMBER AMA0900124

LG
Local storm report, Jul 29, 5:20 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED JUL 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     11 W BOISE CITY         36.73N 102.71W
07/29/2009                   CIMARRON           OK   TRAINED SPOTTER

            6 INCH TREE LIMB BLOWN DOWN.

&&

EVENT NUMBER AMA0900125

LG
Special weather statement, Jul 29, 6:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT WED JUL 29 2009

TXZ009-010-015-300045-
ROBERTS TX-HEMPHILL TX-WHEELER TX-
712 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR WHEELER...HEMPHILL
AND ROBERTS COUNTIES.

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LORA...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jul 29, 6:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT WED JUL 29 2009

TXZ011-012-016-017-300130-
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
736 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR DEAF SMITH...
RANDALL...POTTER AND OLDHAM COUNTIES.

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 13 MILES WEST OF BOYS RANCH TO
BOOTLEG...MOVING EAST AT 35 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jul 29, 6:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT WED JUL 29 2009

TXZ005-009-010-015-300145-
LIPSCOMB TX-ROBERTS TX-HEMPHILL TX-WHEELER TX-
747 PM CDT WED JUL 29 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR WHEELER...HEMPHILL...
ROBERTS AND LIPSCOMB COUNTIES.

AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANADIAN...MOVING EAST AT 5 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

TAKE SHELTER UNTIL THE STORM HAS PASSED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Amarillo radar (KAMA), 36 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Randall

When
July 29, 7:15 PM CST
Where
Randall County, 2.26 mi W of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.980, -101.960

A trained spotter estimated the thunderstorm wind gusts just west of Canyon.

Thunderstorm Wind, Randall

When
July 29, 7:40 PM CST
Where
Randall County, Palo Duro Canyon State Park
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

A Park Ranger with the Texas Parks and Wildlife Department estimated the thunderstorm wind gust in Palo Duro Canyon State Park.

Thunderstorm Wind, Sherman

When
July 29, 8:25 PM CST
Where
Sherman County, 21.77 mi S of Texhoma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.190, -101.630

A trained spotter estimated the thunderstorm wind gust northwest of Morse.

Hail, Wheeler

When
July 29, 8:30 PM CST
Where
Wheeler County, New Mobeetie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.530, -100.430

Hail, Gray

When
July 29, 8:40 PM CST
Where
Gray County, 3.5 mi N of Pampa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.580, -100.960

Thunderstorm Wind, Hutchinson

When
July 29, 8:54 PM CST
Where
Hutchinson County, Stinnett
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.820, -101.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185833, 185835, 185836, 185841, 185837, 185840.